While we’re on the subject of Flixotide…

October 27th, 2008 by Reinder

While looking for places to link to for my post on weaning myself off Flixotide/Flovent, I came across a patients' forum in which many people posted a number of behaviour-altering/psychoactive side effects for the drug, which I hadn't come across in any of the official documentation for it. Reported side effects, mostly in young children but also in adults, include irritability, trouble concentrating, sleep problems and anxiety - all of them problems I've suffered from myself.

Now, I've followed the thimoserol scare over the years - the anti-vaccination hysteria caused by claims that an ingredient in common childhood vaccines caused or contributed to autism. The scientific evidence for that is non-existent and the movement that spawned from the hysteria is an anti-scientific mob that I really don't have anything good to say about. This could be like that. It could be a case of people, especially parents of young children, wanting to blame something for behavioral/mental problems that would have occurred anyway, with the groupthink that inevitably shows up on those sites making a tenuous link seem much stronger than it really is. On the other hand, I could also see how a drug that mimics the action of a hormone secreted by the adrenal gland could influence a person's emotional balance, so this particular link doesn't seem implausible on the face of it. I wonder if there've been any serious clinical studies done into psychological, emotional and behavioral side effects of inhaled corticosteroids. Does anyone reading this know?

Tags: , , ,

Comments are closed.